Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 18, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 13, 2004, 4:15 PM CDT for Jefferson County, Orange County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2004, 4:15 PM CDT (21:15 UTC)
- Expired
- May 13, 2004, 8:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 79 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLCH 132117 FFWLCH TXC245-361-140115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 415 PM CDT THU MAY 13 2004 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST TEXAS ORANGE COUNTY IN SOUTHEAST TEXAS * UNTIL 815 PM CDT * AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AND RAIN GAUGE SITES CONFIRM 1 TO 2 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF JEFFERSON AND ORANGE COUNTIES IN THE PAST HOUR. ANOTHER 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT FEW HOURS AS THUNDERSTORMS WITH HEAVY RAINFALL CONTINUE TO MOVE OVER THE SAME AREA. HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD. CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE. LAT...LON 3004 9412 2986 9409 2998 9388 3019 9391 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 13, 2:28 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 13, 2:28 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 228 PM CDT THU MAY 13 2004 .DISCUSSION... THE MAIN FORECAST ISSUE THROUGH THE WEEKEND IS ADDITIONAL RAINFALL ON ALREADY SATURATED GROUNDS. A LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHEAST TEXAS WILL MOVE INTO LOUISIANA LATE THIS AFTERNOON. ISOLATED POCKETS OF HIGH WINDS WILL CONTINUE WITH THIS SYSTEM UNTIL IT EXITS/DISSIPATES TOWARDS MIDNIGHT. FRIDAY WILL BRING ANOTHER ROUND OF RAIN/THUNDERSTORMS/HEAVY RAIN... MAINLY IN THE AFTERNOON AND EVENING HOURS. FRONTAL SYSTEM STALLS ALONG NORTHERN PORTION OF CWA FRIDAY NIGHT AND WILL CONTINUE TO BE A FOCUSING MECHANISM FOR ADDITIONAL RAINFALL THROUGH SATURDAY. RAINFALL TOTALS THIS AFTERNOON AND EVENING WILL BE ON THE ORDER OF 1 TO 2 INCHES. AT THIS POINT...WILL CONTINUE THE FLASH FLOOD WATCH DUE TO LOW FLASH FLOOD GUIDANCE VALUES. 15 && .PRELIMINARY POINT TEMPS/POPS... LCH 71 83 67 81 / 80 70 40 50 BPT 71 83 67 81 / 60 70 40 50 AEX 68 81 64 79 / 80 70 60 50 LFT 69 82 67 81 / 80 70 50 50 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...FLOOD WATCH THROUGH FRIDAY...TORNADO WATCH FOR VERNON... BEAUREGARD...ALLEN...CALCASIEU...JEFF DAVIS...AND CAMERON PARISHES UNTIL 6 PM. TX...FLOOD WATCH THROUGH FRIDAY...TORNADO WATCH FOR TYLER...JASPER... NEWTON...HARDIN...JEFFERSON...AND ORANGE COUNTIES UNTIL 6 PM. && ERICKSON
Hazardous weather outlook, May 13, 5:29 AM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 529 AM CDT THU MAY 13 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 141000- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 529 AM CDT THU MAY 13 2004 .DAY ONE...TODAY AND TONIGHT... A FLOOD WATCH IS IN EFFECT FOR TODAY. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY BY AFTERNOON. SOME OF THESE THUNDERSTORMS COULD REACH SEVERE LEVELS. LOCALLY HEAVY RAINFALL IS POSSIBLE. ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED TODAY WITH THE HEAVIER AMOUNTS FROM THE INTERIOR OF SOUTHEAST TEXAS TO CENTRAL AND SOUTH CENTRAL LOUISIANA. SINCE 6 TO 12 INCHES OF RAIN HAD FALLEN OVER MUCH OF THE AREA SINCE LATE TUESDAY...THIS COULD BE A WIDESPREAD FLOODING EVENT. MANY RIVERS ARE IN FLOOD FROM THE PREVIOUS RAINFALL. SEVERE THUNDERSTORMS ARE ALREADY DEVELOPING IN THE COLLEGE STATION AREA UPSTREAM FROM OUR AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SHOWERS AND THUNDERSTORMS ARE AGAIN LIKELY ON FRIDAY WITH ANOTHER 1 TO 2 INCHES OF RAIN OVER THE AREA. THE FLOOD WATCH COULD BE EXTENDED OUT TO SATURDAY WHEN A COLD FRONT IS EXPECTED TO MOVE INTO THE COASTAL AREA...PRODUCING 1 TO 3 INCHES OF ADDITIONAL RAIN. SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS... MAY BE NEEDED ON TODAY THROUGH SATURDAY TO PASS ALONG POSSIBLE FLOODING INFORMATION. SWEENEY
In the hours before
Special weather statement, May 13, 11:18 AM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1118 AM CDT THU MAY 13 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 140200- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 1118 AM CDT THU MAY 13 2004 ...THUNDERSTORMS WITH HEAVY RAIN TO CONTINUE THROUGH THE WEEKEND... A SERIES OF DISTURBANCES WILL MOVE NORTHEAST ACROSS THE AREA AS AN UPPER LEVEL TROUGH OVER THE SOUTHWESTERN STATES MOVES SLOWLY EAST. THE DEEP MOIST AIRMASS WILL CONTINUE TO BE ENHANCED BY SOUTHERLY LOW LEVEL WINDS. IN ADDITION...A SURFACE FRONT WILL SAG TO THE SOUTH AND STALL ACROSS SOUTHERN LOUISIANA BY SATURDAY. THESE FEATURES WILL COMBINE TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. DUE TO THE DEEP MOISTURE...LOCALLY HEAVY RAINFALL AND FLOODING IS POSSIBLE. HIGH PRESSURE IS EXPECTED TO BUILD INTO THIS AREA EARLY NEXT WEEK... BRINGING AN END TO THE ABOVE NORMAL PRECIPITATION. DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY. 24
Local storm report, May 13, 2:45 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
245 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM TORNADO BUNA 30.44N 93.96W
05/13/2004 JASPER TX LAW ENFORCEMENT
SHERIFFS DEPT REPORTED 2 FIRECRACKER STAND DESTROYED BY
POSSIBLE TORNADO.
&&
THMLocal storm report, May 13, 3:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL MAURICEVILLE 30.22N 93.87W
05/13/2004 0.88 INCH ORANGE TX LAW ENFORCEMENT
REPORTED BY SHERIFFS DEPT.
0340 PM HAIL NEDERLAND 29.97N 94.00W
05/13/2004 0.88 INCH JEFFERSON TX PUBLIC
&&
THMLocal storm report, May 13, 4:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 PM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL PORT ARTHUR 29.90N 93.93W
05/13/2004 0.75 INCH JEFFERSON TX PUBLIC
&&
THMThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 1:32 PM CDT | Tornado Warning | LCH | Tyler | 28 min |
| May 13, 1:46 PM CDT | Severe Thunderstorm Warning | LCH | Jasper | 59 min |
| May 13, 2:28 PM CDT | Severe Thunderstorm Warning | LCH | Newton | 62 min |
| May 13, 2:32 PM CDT | Tornado Warning | LCH | Jasper | 28 min |
| May 13, 2:36 PM CDT | Severe Thunderstorm Warning | LCH | Orange | 54 min |
| May 13, 3:23 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson | 52 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.